Dealing with Fatigue
I feel so exhausted from my treatments. What can I do to give myself more pep? Some say I should exercise, but won't I get short of breath, since after all, I have lung cancer?
Charu Aggarwal, MD, MPH, Medical Oncologist at Penn Medicine, responds:
Keeping fit and staying healthy is important for you while you get chemotherapy. If you cannot exercise to full capacity, take it slow, maybe start with exercise that is less intense or for shorter periods of time, and then build up gradually. How about trying something like yoga? It may sound crazy, but even a little exercise can help build your energy. Try walking around the neighborhood or a mall if the weather is bad. Ask a friend to join you for company and motivation! Learn more about managing fatigue on OncoLink.
Charles B. Simone, II, MD, Radiation Oncologist at Penn Medicine, adds:
Just like chemotherapy, radiation therapy can cause fatigue. The fatigue caused by radiation therapy is typically cumulative during treatment, meaning that patients feel more tired towards the end of treatment more than during the first few weeks of therapy. This fatigue can also last several weeks to even months after therapy. Most patients, however, say they feel like they have more energy within approximately 2 weeks of finishing radiation therapy, and they are feeling mostly back to normal within 1-2 months of treatment completion. Exercise, as much as tolerated, is important. Studies have shown that patients who exercise and who perform all of their daily activities they were doing prior to starting treatment are less likely to have significant fatigue than patients who stay at home and decrease their activity for the majority of their treatment course. If and/or when fatigue does start, I recommend taking a short 30-60 minute nap during the day or moving your bedtime up to an earlier time at night. Long naps during the day, however, can make you have more difficulty with sleep at night and can make you feel even more exhausted as a result.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania